Feb 29, 2004
Hi Nelson - can you help me with this? I switched d4t to AZT to complement Sustiva and Abacavir. I have this lump on my left breast which is called gynecomastia and my doc says it's from fat redistribution It really bothers me and I wonder what treatment there is for this - my doctor assures me it will resolve but it is getting bigger. Your thoughts and suggestions are much appreciated. Thanks
| Response from Mr. Vergel
It is difficult to tell sometimes if you have an enlargement of the breast gland tissue (gynecomastia) or just fat deposition in that area (have your doctor retrieve one of the papers listed at the bottom)
Sometimes gynecomastia goes away by itself. Sometimes taking estrogen blockers like Arimidex or Nolvadex (Tamoxifen)helps. Some doctors have succesfully used DHT (dihydrotestosterone) gels to be rubbed on the area (you can get it at gulfsouthrx.com). And if nothing else works, surgery is needed. There are three reports of Sustiva causing this problem (we do not know for sure since gyno has also been observed with protease inhibitors). I am enclosing the studies for you to read, print, and bring to your doctor for more discussion. Good luck!
Tamoxifen in antiretroviral-associated gynaecomastia.
Kegg S, Lau R.
Int J STD AIDS. 2002 Aug;13(8):582-3.
Department of Genitourinary Medicine, St George's Hospital, London SW17 0QT, UK.
Gynaecomastia arising in the context of antiretroviral therapy for HIV infection presents a number of challenges in diagnosis and management. We describe a thirty year old gay man with rapidly developing breast enlargement who was successfully treated with the anti-estrogen tamoxifen.
Successful percutaneous dihydrotestosterone treatment of gynecomastia occurring during highly active antiretroviral therapy: four cases and a review of the literature.
Benveniste O, Simon A, Herson S.
Clin Infect Dis. 2001 Sep 15;33(6):891-3.
Service de Médecine Interne, Groupe Hospitalier Pitié-Salptrire, Paris, France. firstname.lastname@example.org
Fourteen cases of gynecomastia occurring during highly active antiretroviral therapy (HAART) have been reported in the literature. To date, no specific therapeutic approach has been proposed, and gynecomastia has usually persisted. We report 4 new cases of HAART-induced gynecomastia that were successfully treated with percutaneous dihydrotestosterone gel.
Diagnosis and management of male breast enlargement in patients with HIV/AIDS.
Qazi N, Morlese J, King DM, Ahmad R, Nelson M.
AIDS Read. 2000 Dec;10(12):703-8.
St Stephen's Centre, Chelsea & Westminster Hospital, London.
There have been several recent reports describing gynecomastia in HIV-1-seropositive patients treated with HAART. However, the etiology of gynecomastia in this setting is far from clear. In this article, we describe the main issues in diagnosis and treatment of gynecomastia and stress the importance of differentiating between "true" gynecomastia and "lipomastia" (pseudogynecomastia), characterized by subcutaneous fat deposition. The importance of switching antiretroviral drugs is also discussed. In addition, newer medical therapies are highlighted.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.